Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 25, 2016, 12:21 AM CDT for Barton County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2016, 12:21 AM CDT (05:21 UTC)
- Expired
- May 25, 2016, 12:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
County Barton County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1524 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted.
768
WWUS83 KICT 250521
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1221 AM CDT WED MAY 25 2016
KSZ047-250545-
BARTON KS-
1221 AM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 1245 AM CDT
* AT 1220 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER ALBERT...OR 11 MILES WEST OF
GREAT BEND...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GREAT BEND...HOISINGTON...CLAFLIN...ALBERT...OLMITZ...ODIN...
GALATIA...SUSANK AND CHEYENNE BOTTOMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3869 9903 3869 9848 3856 9848 3829 9897
3832 9903
TIME...MOT...LOC 0520Z 212DEG 26KT 3841 9901
$$
MCGUIREWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 24, 11:29 PM CDT, 52 minutes earlier.
Area forecast discussion, May 24, 11:29 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1129 PM CDT TUE MAY 24 2016 .SYNOPSIS... Issued at 311 PM CDT Tue May 24 2016 Water vapor imagery still shows the main upper energy back over the desert southwest with a weak impulse now lifting over western CO into NW NM. At the surface, there are a number of outflow/gravity waves south and southwest of our forecast area. The more robust one stretches from nw of KOKC to near KGCK with a more subtle one extending from KEND to near KDDC. A storm have developed on the boundary over north central OK and is now diving southeast. && .SHORT TERM...(This evening through Friday night) Issued at 311 PM CDT Tue May 24 2016 Confidence is high that surface based storms will develop near the intersection of the dryline and outflow after 4pm which will be over SW KS/OK panhandle. This activity will slowly migrate east this evening and may grow upscale as 850-700mb theta-e advection ramps up. How far east surface based storms make it and where additional elevated convection form is very uncertain. It's not out of the question that the surface based storms die off as they approach western flank of forecast area as elevated storms develop near or north of I-70 later. For now, the general theme of higher severe chances generally west of I-135 looks good for tonight, with low confidence in how far east the more robust convection makes it. Weak upper energy will track of the central/northern Rockies for Wed and will push the better moisture east, generally east of I-135. The big question for storms Wed afternoon/evening will be whether there will be enough surface convergence to get storms to develop as the dryline washes out and becomes much less defined. While the better surface convergence remains down in OK Wed, will linger some small pops in case a storm or two can develop Wed afternoon/early evening. If a storm can develop, it would quickly become severe with greater than 3,500J/KG of CAPE. The main vort lobe looks to lift out across the Plains for the Thu-Fri time period. By 00z Fri this feature will be over southern CO/northern NM and by 00z Sat will be out over western KS. This should allow for better areal coverage for storms late Thu afternoon/evening. At this time thinking that the dryline will setup just west of our forecast area Thu, generally from Medicine Lodge to near Hays. Storms that develop in this area would have a good chance of affecting locations along and west of I-135. With deep layer shear increasing and high instability remaining, higher end severe looks possible Thu afternoon/evening with any storms that develop along the dryline. Storms should become more numerous Fri for much of the forecast area as the upper wave starts to directly impact central/eastern KS. While severe storms will be possible with any storm Fri, upper winds will back ahead of the upper wave, reducing good directional shear above 850mb. So while the higher end severe may not be as likely, the number of storms affecting central and eastern Kansas will be higher Fri. .LONG TERM...(Saturday through Tuesday) Issued at 311 PM CDT Tue May 24 2016 By 12z Sat there is good agreement between the GFS and ECMWF that the upper wave will be lifting over northeast KS, pushing the better convective chances northeast of the forecast area. However, we quickly get back into SW flow aloft, albeit weak. This will allow the better low level moisture to lift back across the central Plains. What makes it tough through these extended periods is the lack of a surface focus or distinct upper wave to focus on. In addition, upper winds will be considerably weaker than the current sw flow pattern we are in. So, with plenty of instability it will not take much to get a storm to develop. Have a slight lean toward the better storm chances being at night with low level jet processes helping initiate storms. Confidence is high that temps will be close to or slightly above seasonal normals through this extended period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1130 PM CDT Tue May 24 2016 Evolving mesoscale convective system over central Kansas will move east overnight with brief periods of IFR/MVFR VSBYS in heavy rain and strong, gusty winds. Some MVFR CIGS can also be expected Wednesday morning. A moist south to southeast wind will continue on Wednesday and become gusty along and east of the I-135 corridor. Some late day convection is also possible though probably more isolated in nature. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 87 69 86 / 50 20 10 30 Hutchinson 66 88 67 85 / 80 10 10 30 Newton 67 87 68 85 / 80 20 10 30 ElDorado 67 87 70 85 / 60 20 20 30 Winfield-KWLD 68 87 71 85 / 40 20 10 30 Russell 63 87 59 86 / 80 10 10 40 Great Bend 64 88 60 87 / 80 10 10 30 Salina 64 88 66 88 / 80 20 20 30 McPherson 65 88 67 85 / 80 20 10 30 Coffeyville 68 84 71 85 / 40 30 20 20 Chanute 68 84 71 85 / 40 30 20 20 Iola 67 84 70 85 / 40 30 20 20 Parsons-KPPF 68 84 71 85 / 40 30 20 20 && .ICT Watches/Warnings/Advisories...None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...KED
Hazardous weather outlook, May 24, 10:27 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1027 PM CDT TUE MAY 24 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-260330- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1027 PM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST AND AFFECT PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. THE MAIN RISKS WILL BE DAMAGING WIND GUSTS TO 70 MPH AND HAIL UP TO QUARTER SIZE. A BRIEF TORNADO IS ALSO POSSIBLE UNTIL ABOUT 1 AM. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH MINOR LOWLAND FLOODING LIKELY IN SOME AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ISOLATED STORM OR TWO WILL BE POSSIBLE WEDNESDAY AFTERNOON OR EARLY EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF I-135. ANY STORM THAT CAN DEVELOP WILL HAVE A CHANCE TO PRODUCE LARGE HAIL AND DAMAGING DOWNBURST WINDS. BETTER CHANCES FOR SEVERE STORMS WILL ARRIVE FOR THURSDAY WITH THE SEVERE THREAT CONTINUING THROUGH FRIDAY. THE BEST CHANCE FOR SEVERE STORMS THURSDAY AFTERNOON AND EVENING LOOK TO BE ALONG AND WEST OF I-135 WITH SEVERE STORMS POSSIBLE AREA WIDE ON FRIDAY INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE ALONG AND NORTH OF HIGHWAY 54 AND EAST OF HIGHWAY 14. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, May 24, 11:08 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1108 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST WEST WICHITA 37.69N 97.46W
05/24/2016 M54 MPH SEDGWICK KS TRAINED SPOTTER
TRAINED SPOTTER MEASURED A 54 MPH GUST AT 135TH STREET
WEST AND 13TH STREET NORTH.
&&
VJPLocal storm report, May 24, 11:17 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1117 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 7 E NEWTON 38.04N 97.21W
05/24/2016 E60 MPH HARVEY KS PUBLIC
TWITTER REPORT OF ESTIMATED 50 TO 60 MPH WINDS.
&&
VJPSpecial weather statement, May 24, 11:40 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1140 PM CDT TUE MAY 24 2016 KSZ083-250515- SEDGWICK KS- 1140 PM CDT TUE MAY 24 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... EASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 1215 AM CDT * AT 1137 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER SOUTH WICHITA...OR NEAR HAYSVILLE...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WICHITA...DERBY...HAYSVILLE...BEL AIRE...MULVANE... DOWNTOWN WICHITA...KECHI...EASTBOROUGH...SOUTH WICHITA... NORTHEAST WICHITA...EAST WICHITA...MCCONNELL AIR FORCE BASE... JABARA AIRPORT AND OAKLAWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3749 9742 3765 9744 3791 9717 3749 9716 TIME...MOT...LOC 0437Z 240DEG 36KT 3762 9730 MCGUIRE
Local storm report, May 24, 11:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1154 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM TSTM WND DMG POTWIN 37.94N 97.02W
05/24/2016 BUTLER KS FIRE DEPT/RESCUE
POTWIN FIRE DEPARTMENT REPORTS A 6 TO 8 INCH TREE BRANCH
AND A POWER POLE DOWN. TIME IS BASED ON RADAR ESTIMATE.
&&
VJPSpecial weather statement, May 25, 12:19 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1219 AM CDT WED MAY 25 2016
KSZ050-067-250545-
RENO KS-RICE KS-
1219 AM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 1245 AM CDT
* AT 1218 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF STERLING...
MOVING NORTHEAST AT 55 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HUTCHINSON...SOUTH HUTCHINSON...STERLING...NICKERSON...
LITTLE RIVER...SYLVIA...ALDEN...PLEVNA AND WILLOWBROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3816 9847 3850 9793 3818 9792 3817 9791
3800 9790 3795 9847
TIME...MOT...LOC 0518Z 240DEG 49KT 3812 9829
MCGUIRESpecial weather statement, May 25, 12:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1221 AM CDT WED MAY 25 2016
KSZ047-250545-
BARTON KS-
1221 AM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 1245 AM CDT
* AT 1220 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER ALBERT...OR 11 MILES WEST OF
GREAT BEND...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GREAT BEND...HOISINGTON...CLAFLIN...ALBERT...OLMITZ...ODIN...
GALATIA...SUSANK AND CHEYENNE BOTTOMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3869 9903 3869 9848 3856 9848 3829 9897
3832 9903
TIME...MOT...LOC 0520Z 212DEG 26KT 3841 9901
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:10 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 35 min |
| May 24, 7:22 PM CDT | Special Weather Statement | ICT | Barton | 23 min |
| May 24, 7:32 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 58 min |
| May 24, 7:36 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 54 min |
| May 24, 7:55 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 20 min |
| May 24, 8:30 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 60 min |
| May 24, 8:35 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 40 min |
| May 24, 8:47 PM CDT | Tornado Warning | ICT | Barton | 18 min |
| May 24, 8:49 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 22 min |
| May 24, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 40 min |
| May 24, 9:04 PM CDT | Special Weather Statement | ICT | Lincoln | 41 min |
| May 24, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 62 min |
| May 24, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 45 min |
| May 24, 9:50 PM CDT | Areal Flood Warning | ICT | Barton | 9 hr |
| May 24, 9:55 PM CDT | Areal Flood Warning | ICT | Kingman, Reno | 9 hr |
| May 24, 10:01 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 44 min |
| May 24, 10:05 PM CDT | Special Weather Statement | ICT | McPherson, Saline | 40 min |
| May 24, 10:18 PM CDT | Special Weather Statement | ICT | Harvey | 42 min |
| May 24, 10:21 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 54 min |
| May 24, 10:36 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson | 24 min |
| May 24, 10:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 50 min |
| May 24, 10:57 PM CDT | Special Weather Statement | ICT | Kingman | 33 min |
| May 24, 11:40 PM CDT | Special Weather Statement | ICT | Sedgwick | 35 min |
| May 25, 12:19 AM CDT | Special Weather Statement | ICT | Rice | 26 min |
| May 25, 12:27 AM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 12 hr |
| May 25, 12:38 AM CDT | River Flood Warning | ICT | Lincoln | 6 days |
| May 25, 12:40 AM CDT | Special Weather Statement | ICT | Barton | 50 min |
| May 25, 12:45 AM CDT | Special Weather Statement | ICT | Woodson | 45 min |
| May 25, 1:19 AM CDT | Special Weather Statement | ICT | Barton | 26 min |
| May 25, 1:25 AM CDT | Special Weather Statement | ICT | Elk, Wilson, Woodson | 35 min |
| May 25, 1:35 AM CDT | Flash Flood Warning | ICT | Butler, Sedgwick | 5 hr |
| May 25, 1:44 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 8 hr |
| May 25, 1:48 AM CDT | Special Weather Statement | ICT | Rice | 27 min |
| May 25, 2:11 AM CDT | Special Weather Statement | ICT | Rice | 34 min |
| May 25, 2:29 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 46 min |
| May 25, 2:55 AM CDT | Areal Flood Warning | ICT | Sedgwick, Sumner | 6 hr |
| May 25, 3:12 AM CDT | Special Weather Statement | ICT | Chase, Marion | 63 min |
| May 25, 7:55 AM CDT | River Flood Warning | ICT | Cowley | 52 hr |
| May 25, 7:55 AM CDT | River Flood Warning | ICT | Sumner | 24 hr |
| May 25, 7:56 AM CDT | River Flood Warning | ICT | Butler, Cowley | 67 hr |
| May 25, 8:34 AM CDT | Areal Flood Warning | ICT | Sumner | 8 hr |
| May 25, 8:49 AM CDT | River Flood Warning | ICT | Cowley | 34 hr |
| May 25, 9:14 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 9 hr |
| May 25, 11:50 AM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 24 hr |
| May 25, 6:03 PM CDT | Special Weather Statement | ICT | Butler | 42 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.